MAUDE Adverse Event Report: ZIMMER MANUFACTURING B.V. ALL-POLY PATELLA CEMENTED 41 MM DIAMETER; PROSTHESIS, KNEE

ZIMMER MANUFACTURING B.V. ALL-POLY PATELLA CEMENTED 41 MM DIAMETER; PROSTHESIS, KNEE
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Swelling/ Edema (4577); Radiolucent Lines (4848)
Date of Event 05/03/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the patient underwent a left knee revision approximately eighteen months post-implantation due to patella fracture.
 
Additional Manufacturer Narrative
(b)(4).D10 medical product: stem extension tapered cemented 14 mm diameter +30 mm length catalog#:42557000114 lot#: 65237432.Femur cemented posterior stabilized (ps) standard left size 10 catalog#: 42500606801 lot#: 64976091.Articular surface fixed bearing constrained posterior stabilized (cps) left 16 mm height catalog#: 42512601016 lot#: 64444974.Tibia cemented 5 degree stemmed left size g catalog#: 42532007901 lot#: 65057040.Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Reported event was confirmed by review of photographs.Visual examination of the provided pictures identified sign of use with wear and pitting damages.Patella was confirmed to fractured.Device history record was reviewed and no discrepancies were found.Review of complaint history found no additional related issues for this item and the reported part and lot combination.Root cause was unable to be determined.A summary of the investigation has been sent to the complainant.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Source: mao yv, dipane mv, zeegen en, mcpherson ej.(2024) early shear failure of a 3-peg modified dome patellar implant.Arthroplasty today.Jul 4;28:101448.Doi: 10.1016/j.Artd.2024.101448.
 
Event or Problem Description
It was reported that patient underwent an initial left total knee arthroplasty.Subsequently, sixteen (16) months after the initial surgery, patient began to experience pain and swelling.Radiographic imaging displayed a free-floating polyethylene implant within the suprapatellar pouch with three pegs that appeared fixed within the patellar bone.Approximately eighteen months post-implantation, the patellar component was revised with a similar cemented patella, using patellar rebar screws.At the one year follow-up, an uneventful recovery and return to all customary activities was reported.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Visual examination of the provided pictures identified sign of use with wear and pitting damages.Patella was confirmed to fractured.The device history record was reviewed and no discrepancies relevant to the reported event were found.Medical records/radiographs were provided and reviewed by a health care professional; these findings were provided through the journal article review.Review of the available records identified the following: 16 month follow up: pain and swelling present with no falls or trauma.Assessment identified moderate effusion, no erythema or abscess, stable throughout rom, patellar crepitus.X-rays showed a free-floating polyethylene implant within the suprapatellar pouch.The polyethylene pegs appeared to remain fixed within the patellar bone, suggesting a shear failure.Pre-failure radiographs at 4 months postoperatively of primary tka show radiolucency between the cement and patellar bone, which may have showed early indication of failure at the cement-bone interface.Post failure radiographs at 16months postoperatively of primary tka with failed patella implant show well-fixed implants, soft tissue swelling and a knee effusion.There were negative markers for infection.The revision procedure consisted of extended arthrotomy, synovectomy modular tibial bearing exchange and revision of the patellar implant.Intra-op findings of the patellar implant shearing from its 3 pegs, pegs well fixed within the bone.Same design and size patellar implant cemented into place.12 months post revision: uneventful recovery, return to all customary activities with good pain relief.Radiographs of revised patellar 12 months postoperative shows patella centrally overlying the trochlea.The cement-bone interface augmented with patellar rebar screws placed into the dorsal cortex and subtle residual lateral patellar tilt.A definitive root cause cannot be determined, this remains unchanged.Complaint can be confirmed through the provided pictures and medical notes attached.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
ALL-POLY PATELLA CEMENTED 41 MM DIAMETER
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER MANUFACTURING B.V.
turpeaux industrial park
route #1 km 123.4 bldg #1
mercedita PR 00715
Manufacturer (Section G)
ZIMMER MANUFACTURING B.V.
turpeaux industrial park
route #1 km 123.4 bldg #1
mercedita PR 00715
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key17012262
Report Number0002648920-2023-00098
Device Sequence Number6872943
Product Code JWH
UDI-Device Identifier00889024247727
UDI-Public(01)00889024247727(17)240331(10)64325386
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172524
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberN/A
Device Catalogue Number42540200041
Device Lot Number64325386
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2023
Supplement Date Received by Manufacturer08/30/2023
09/26/2024
03/11/2025
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date09/06/2023
10/23/2024
03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age52 YR
Patient SexMale